Ask the Vet: Beware of Rodenticide Toxicity
By Matthew Kearns, DMV
This week is Pet Poison Awareness Week and I thought a review of rodenticide toxicity would be prudent. Rodenticide toxicity is on the list of the top 10 reasons pet owners call the ASPCA’s Animal Poison Control Center. Rodent and gopher baits are the two most common sources of poisoning. Exposure can come either from ingesting the poison or from ingesting a dead animal that still has the poison in its digestive tract.
Rodenticide toxicity is divided into two categories: anticoagulant toxicity and non-anticoagulant toxicity. Anticoagulant toxicity will antagonize or block vitamin K dependent factors in the coagulation cascade. This will cause signs of bleeding and bruising, including spontaneous bleeding into the chest or abdominal cavities.
In some cases, the pet owner has seen the patient ingest the poison. If you see it, immediately take your pet to a veterinarian’s office or emergency pet clinic where doctors can provide decontamination (induce vomiting and give activated charcoal to prevent further absorption) and vitamin K. If your pet is already showing signs of active bleeding or bruising, they will need to be admitted for care. This could include blood transfusions, plasma transfusions, or both, as well as decontamination and vitamin K therapy.
Non-anticoagulant toxicities include bromethalin and cholecalciferol. Bromethalin is a neurotoxin, which means it affects the nervous system. Bromethalin will damage brain cells, leading to brain swelling and loss of function. Symptoms include tremors, elevated body temperature, seizures, coma, respiratory failure, and death. Watching the patient eat the poison is imperative as symptoms can appear as quickly as 30 minutes after exposure and by the time symptoms appear it is almost too late. Intravenous fluids and medications to absorb the drug from the bloodstream, control seizures, and reduce swelling in the brain will help but not guarantee success.
Cholecalciferol toxicity is an overdose of vitamin D. Vitamin D is added to milk and other dairy products in small amounts to improve calcium retention in the body. Excessive amounts of vitamin D will lead to mineralization of internal organs and, potentially, organ failure. The organ system most sensitive to this are the kidneys. Symptoms typically include loss of appetite, vomiting, lethargy, seizures, and ultimately death. This is another poison that we hope someone witnesses the animal ingest so that decontamination can be done before the toxin is absorbed through the digestive tract.
The best thing is to avoid exposure to any bait. However, if you witness or suspect an exposure, take your pet to your veterinarian’s office or emergency veterinary clinic immediately.
Dr Kearns practices veterinary medicine from his office in Port Jefferson and is pictured with his son Matthew and his dog Jasmine.